Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 21, 2013Carver County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2013, 6:38 AM CDT for Carver County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 6:38 AM CDT (11:38 UTC)
Expired
Jul 21, 2013, 7:30 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Carver County, MN

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS83 KMPX 211138
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 AM CDT SUN JUL 21 2013

MNZ066-068-211230-
CARVER-MCLEOD-
638 AM CDT SUN JUL 21 2013

...THUNDERSTORMS MOVING ACROSS CARVER AND MCLEOD
COUNTIES THROUGH 730 AM CDT...

AT 636 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF GLENCOE. THIS STORM WAS MOVING EAST
AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GLENCOE.
  PLATO.
  LESTER PRAIRIE.
  NEW GERMANY.
  NORWOOD/YOUNG AMERICA.
  MAYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4497 9378 4474 9376 4473 9421 4498 9426
TIME...MOT...LOC 1137Z 264DEG 14KT 4483 9410

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:16 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 4:16 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT SUN JUL 21 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT SUN JUL 21 2013

NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO PRESENT A CHALLENGING
FORECAST...EVEN IN THE SHORT TERM PERIOD. WHILE THE ACTIVITY
OVERNIGHT HAS BEEN SPOTTY AT BEST...DO EXPECT EMBEDDED
IMPULSES...ALBEIT WEAK...TO RENEW ACTIVITY DURING THE DAYLIGHT HOURS
AS INSTABILITY INCREASES WITH HEATING. ANTICIPATED COVERAGE IS ONLY
WARRANTING 30-50 PERCENT POPS FOR THE MAJORITY OF THE AREA
HOWEVER...WITH THE EXCEPTION OF A SMALL AREA OF SOUTH CENTRAL MN
INTO WEST CENTRAL WI WHERE SEVERAL OF THE MODELS DEPICT A RIPPLE IN
THE MID LEVEL FLOW TO PASS DURING PEAK HEATING /GENERALLY 15Z-21Z/.
HAVE INCLUDED 60 POPS FOR SAID TIME FRAME AND AREA.

REGARDING TEMPERATURES...HAVE TWEAKED FORECAST HIGHS UP A DEGREE OR
TWO ACROSS WEST CENTRAL MN...AS LATE AFTERNOON SUBSIDENCE SHOULD
PROVIDE FOR A TAD MORE WARMING. STILL LOOKS LIKE HIGHS FROM THE MID
70S /WEST CENTRAL WI/ TO LOWER 80S /WEST AND SOUTH CENTRAL MN/.

TONIGHT...THE HIGH PLAINS SURFACE TROUGH BECOMES MORE OF A PLAYER IN
THE LOCAL FORECAST...ENTERING WEST CENTRAL MN BY DAYBREAK MONDAY.
COULD SEE CONVECTION DEVELOPING ALONG THE BOUNDARY OVERNIGHT WHILE
ANOTHER SHORTWAVE PASSES ACROSS NORTHERN MN...SO HAVE INCLUDED 20-40
POPS ACROSS THE WESTERN AND NORTHERN PARTS OF THE FORECAST AREA FROM
06Z-12Z MONDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 325 AM CDT SUN JUL 21 2013

SPC UPGRADED THEIR DAY 3 SEE TEXT TO A DAY 2 SLIGHT RISK ACROSS
EASTERN CENTRAL MN AND WEST CENTRAL EARLY THIS MORNING. THERE ARE
DEFINITELY SOME FACTORS POINTING TO THE RISK OF A FEW SEVERE
THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST AREA.
HOWEVER...THERE IS ALSO STILL A FEW QUESTIONS YET TO BE ANSWERED.
THE MOST NOTABLE MIGHT BE THE TIMING OF THE COLD FRONT WHICH
BASED ON THE ASSORTMENT OF GUIDANCE WE HAVE FROM 12.00/06Z COULD
BE THROUGH MSP/MPX BY THE LATE MORNING OR CLOSER TO 00Z TUESDAY.
AT THIS TIME...WE ARE LEANING TOWARD A SLIGHTLY LATER PASSAGE
SOMETIME IN THE MID-TO-LATE AFTERNOON. THIS SHOULD GIVE US ENOUGH
TIME BUILD GOOD INSTABILITY /2000-3000 J/KG OF ML CAPE OFF THE
21.06 Z NAM FOR EXAMPLE. THERE IS ACTUALLY GOOD MODEL CONSENSUS OF
NEAR 70 DEWPOINTS ACROSS EASTERN PORTIONS OF THE FORECAST AREA BY
MONDAY AFTERNOON. ALSO WORKING IN FAVOR OF SEVERE WEATHER IS THE
850-500MB CROSSOVER WINDS WHICH ARE STRONG ENOUGH IN MAGNITUDE TO
SUPPORT ORGANIZED CLUSTERS OF STORMS AND ARE CLOSE TO SUPPORTING
SUPERCELLS...ESPECIALLY WHEN YOU CONSIDER THE CYCLONICALLY CURVED
HODOGRAPH BEING FORECASTED BY THE NAM/GFS. AS A SIDE NOTE...THE
ONE THING THE TIMING UNCERTAINTY DOES IS BLEED THE POP FORECAST
OVER A MUCH LARGER WINDOW THAN IT NEEDS TO BE...SO IT IS NOT GOING
TO STORM ALL DAY MONDAY. PERHAPS THE DAY SHIFT CAN REDUCE THE POPS
TO A 6-HR OR EVEN 3-HR WINDOW. GOOD LUCK WITH THAT :)

NOW THERE ARE SOME CONCERNS AS WELL...MAINLY IN TERMS OF FORCING
AND STORM COVERAGE. THERE REALLY IS NOT MUCH OF A SHORTWAVE OR
TEMP ADVECTION ALOFT AS THE NEAREST 500 MB HEIGHT FALLS ARE NORTH
OF LAKE SUPERIOR. EVEN WHEN LOOKING AT THE SURFACE WAVE...THE
BULLSEYE OF 5-10 MB MSLP FALLS MOVE ACROSS NORTHERN MN THROUGHOUT
THE DAY...SO WE ARE NOT COMPLETELY SURE HOW MUCH LOW LEVEL
CONVERGENCE THERE WILL BE. ANOTHER CONCERN WOULD BE SOME CAPPING
GIVEN THE STRENGTH OF THE 800-850MB TEMP ADVECTION DURING THE DAY.
WE SHOULD BE GOOD AT 700 MB WITH TEMPS REMAINING BETWEEN 8-10
C...BUT AT LEAST WESTERN MN COULD BE UNDER A 19-22 C WARM BUBBLE.
HOWEVER...THE EASTERN FORECAST AREA STAYS COOLER LONGER AND WE DO
NOT SEE A FORMIDABLE CAP AT THIS TIME IN THE FORECAST SOUNDINGS. THE
UPPER JET/JETS ARE CLOSE TO A COUPLED JET STRUCTURE...WHICH WOULD
BE VERY GOOD...BECAUSE WE COULD EVACUATE SOME AIR ALOFT.
HOWEVER...I WONDER IF THE JETS ARE TOO FAR APART TO GET COUPLING.
OVERALL...THE SLIGHT RISK SEEMS REASONABLE AT THIS POINT AND LOOKS
LIKE IT IS DRAWN ON THE GRADIENT BETWEEN THE BETTER FORCING AND
THE INSTABILITY.

BEYOND MONDAY...THE HIGH BUILDS IN AND LOOKS LIKE THE AREA WILL
REMAIN COOL AND DRY UNDER NORTHWEST FLOW BETWEEN RIDGING WEST AND
TROUGHING EAST THROUGH AT WEDNESDAY. MORE SHORTWAVE ENERGY COULD
MAKE IT AS FAR EAST AS MN BY THURSDAY MORNING AS THE LONG WAVE
RIDGE FLATTENS SLIGHTLY. THUS...YOU WILL NOTICE A RETURN OF PRECIP
CHANCES LATE IN THE WEEK. DO NOT HANG YOUR HAT ON THIS AND THE
REST OF THE POPS IN THE EXTENDED...LOW CONFIDENCE AT THIS POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1243 AM CDT SUN JUL 21 2013

WE THINK MOST OF THE EARLY MORNING ACTIVITY WILL PASS JUST SOUTH
OF THE TAF SITES. HOWEVER...KRWF/KMSP/KEAU ARE CLOSE ENOUGH TO GET
SOME RAIN BETWEEN 10-16Z. VFR IS EXPECTED. THE NEXT QUESTION IS
WITH INSTABILITY BUILDING FOR THE AFTERNOON AND AN APPROACHING
ATMOSPHERIC WAVE...CAN WE POP SOME THUNDERSTORMS BETWEEN 19/20Z
AND 01Z. NOT ENOUGH CONFIDENCE TO INCLUDE THUNDER IN A PREVAILING
OR TEMPO GROUP...BUT THINK A PROB30 WITH THUNDER IS JUSTIFIABLE.

KMSP...

THE MORNING ACTIVITY COULD BE MOSTLY SOUTH OF THE
AIRPORT...PERHAPS BY AS LITTLE AS 20-30 MILES. HOWEVER...WE THINK
THE AIRPORT SHOULD MANAGE TO SEE A COUPLE SHOWERS OVER THE NEXT
6-9 HOURS. THERE HAS BEEN ON AND OFF ISOLATED TO SCATTERED SHOWERS
POPPING UP THIS PAST EVENING AND WE THINK THE ACTIVITY SHOULD
INCREASE A BIT IN COVERAGE EARLY THIS MORNING. A LOT OF
UNCERTAINTY WITH THE AFTERNOON PLACEMENT AND TIMING OF
THUNDERSTORMS.

/OUTLOOK FOR KMSP/

MONDAY...VFR CONDITIONS EXPECTED... MVFR CEILINGS AND
VISIBILITIES POSSIBLE WITH A CHANCE OF SHRA/TSRA. SOUTH WIND 5 TO
10 KT BECOMING SOUTHWEST MONDAY MORNING THEN SHIFTING NORTHWEST 10
TO 20 KT MONDAY AFTERNOON.

MONDAY NIGHT...VFR CONDITIONS EXPECTED.
MVFR VISIBILITIES POSSIBLE LATE. NORTHWEST WIND 5 TO 10 KT.

TUESDAY...VFR CONDITIONS EXPECTED. NORTH WIND 5 TO 10 KT. TUESDAY
NIGHT...VFR CONDITIONS EXPECTED. EAST WIND 5 KT OR LESS BECOMING
SOUTHEAST. WEDNESDAY...VFR CONDITIONS EXPECTED... MVFR CEILINGS
AND VISIBILITIES POSSIBLE LATE WITH A CHANCE OF SHRA/TSRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...CLF
AVIATION...CLF
Hazardous weather outlook, Jul 21, 5:45 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 AM CDT SUN JUL 21 2013

MNZ044-045-051>053-059>063-068>070-078-WIZ014>016-023>028-221045-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
545 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED WEAK THUNDERSTORMS ARE EXPECTED TODAY. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY ACROSS EAST
CENTRAL MINNESOTA AND WEST CENTRAL. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME STRONG TO SEVERE
AND PRODUCE HAIL AROUND ONE INCH AND WINDS AROUND 60 MPH.

AFTER A COUPLE DRY DAYS...THE CHANCE FOR STORMS RETURNS LATE IN
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

MNZ041>043-047>050-054>058-064>067-073>077-082>085-091>093-221045-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
545 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED WEAK THUNDERSTORMS ARE EXPECTED TODAY. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY WHEN A COLD FRONT PASSES
THROUGH MINNESOTA. AFTER A COUPLE DRY DAYS...THE CHANCE FOR STORMS
RETURNS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 21, 6:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 AM CDT SUN JUL 21 2013

MNZ066-068-211230-
CARVER-MCLEOD-
638 AM CDT SUN JUL 21 2013

...THUNDERSTORMS MOVING ACROSS CARVER AND MCLEOD
COUNTIES THROUGH 730 AM CDT...

AT 636 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF GLENCOE. THIS STORM WAS MOVING EAST
AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GLENCOE.
  PLATO.
  LESTER PRAIRIE.
  NEW GERMANY.
  NORWOOD/YOUNG AMERICA.
  MAYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4497 9378 4474 9376 4473 9421 4498 9426
TIME...MOT...LOC 1137Z 264DEG 14KT 4483 9410

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:53 AM CDTSpecial Weather StatementMPXCarver67 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.